Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Jackson, KY

May 23, 2020Estill County, Jackson County, Lee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 23, 2020, 5:45 PM EDT for Estill County, Jackson County, Lee County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2020, 5:45 PM EDT (21:45 UTC)
Expired
May 23, 2020, 6:15 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Estill County, KY, Jackson County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:56 PM EDT, 49 minutes earlier.

Area forecast discussion, May 23, 4:56 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
456 PM EDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 435 PM EDT SAT MAY 23 2020

Late this afternoon an upper level ridge extended from the
southeastern Conus into the Appalachians to lower Great Lakes
region. Meanwhile an upper level trough is moving from the upper
midwest toward the western Great Lakes. Weak shortwave ridging is
in place from the Arklatex region north through portions of the
Plains. At the surface, a weak warm front is lifting north across
the region and currently resides near the northern and eastern
portions of East KY. Scattered convection is currently occurring
across the entire region. The strongest storm that occurred in
Knox County produced some half inch size hail.

The initial challenge is the convection occurring with daytime
heating as a weak disturbance moves through the Lower OH Valley.
Recent mesoanalysis indicates that MLCAPE has reached 500 to 1000
J/kg across much of the area with MLCAPE about 1500 J/kg from I
75 and west. Mid level lapse rates remain quite meager in the 5.5
to 6C/km while low level lapse rates are generally 6.5 to around
7 C/km. MUCAPE in the southwest portion of the area is near or
slightly over 2000 J/kg. Bulk and effective shear are generally
under 20KT and a limiting factor to storm organization so storms
through this evening will remain more pulse type in nature though
shear is slightly better in the north 20 to 25kt so storms there
could be more linear in nature. Small hail and some wind gusts
will be possible with any convections this evening along with
lighting being the main threats. The convection should wane around
or shortly after sunset with the loss of daytime heating given the
lower end shear. Convection may linger a bit longer past sunset
along the western and northern portions of the area. Clouds
should scatter tonight and valley fog will be a threat and some
fog will develop near where heavier rain occurs. Lows tonight
should be mild, in the low to mid 60s.

The shortwave trough will pass north and northwest of the area as
it moves into the Great Lakes and weakens while the upper level
ridge axis is expected from the Bahamas and Hispaniola area
northwest into the Central Appalachians. The upper level flow will
become more southerly late tonight and into Sunday with the ridge
axis remaining generally just east of the area through the end of
the period. At the surface, a surface low will reach The Great
Lakes tonight with the trail warm front becoming moving east of
the area by Sunday and becoming somewhat diffuse. Although
convection cannot be ruled out late tonight or even on Sunday
night, coverage of convection should again peak on Sunday. Weak
shear and warm temperature aloft will be limiting factors to
organization and intensity. Temperatures will moderate further
into the mid 80s for highs with dewpoints well into the 60s
resulting in rather humid conditions.

Valley fog is anticipated as clouds again scatter out on Sunday
night as convection wanes around or near sunset. Lows will again
be mild in the 60s.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM EDT SAT MAY 23 2020

More of the same is expected in the extended period of the
forecast. Diurnally driven showers and storms are on tap each day
through the end of the upcoming work week, as warm, moist, and
unstable air off the Gulf of Mexico is advected into the Ohio and
Tennessee valley regions, on the western periphery of the
subtropical high. This ridge is currently parked over the
southeastern CONUS. Coverage of showers and storms should be
isolated to scattered, as due to the lack of a focused triggering
mechanism. The afternoon and early evening hours will see the best
chances for both precipitation and thunderstorms. Warm and muggy
conditions will also be present, with daily highs in the 80s and
nightly lows in the 60s on tap for eastern Kentucky.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 714 AM EDT SAT MAY 23 2020

As the sun rises, fog is starting to lift and dissipate, and
showers are starting to ramp up across eastern KY. Generally
scattered coverage is ongoing between KJKL to KSJS and points SE.
Expect isolated to scattered showers and thunderstorms throughout
the day, under generally VFR to, at times, MVFR conditions. Any
shower or storm that impacts a TAF site could briefly lower the
VIS and CIGs from the prevailing conditions. Until things really
get going during the day, the exact impacts and timing at each TAF
site are still a bit uncertain. This convection will be diurnally
driven, and will begin to dissipate heading into the overnight
hours. As heights increase aloft overnight, and skies scatter out
at times, can't rule out some additional fog development. Winds
will be generally be light during the period, under 10 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, May 23, 4:28 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
428 PM EDT Sat May 23 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
428 PM EDT Sat May 23 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times from Sunday through
Friday, mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Local storm report, May 23, 4:37 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 SE BAUGHMAN           36.86N 83.79W
05/23/2020  U0.50 INCH       KNOX               KY   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, May 23, 4:37 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Sat May 23 2020

KYZ080-085-232115-
Whitley-Laurel-
437 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAUREL AND
NORTHWESTERN WHITLEY COUNTIES...

At 437 PM EDT, a strong thunderstorm was located over Huxley, or 17
miles southwest of London, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Huxley, Baldrock, Holly Bay Rec. Area, Rockcastle Springs, Keavy, Vox
and Corbin.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3693 8431 3694 8430 3694 8436 3695 8437
      3697 8434 3699 8435 3700 8431 3702 8433
      3702 8432 3704 8430 3708 8424 3695 8411
      3692 8431
TIME...MOT...LOC 2037Z 237DEG 14KT 3697 8432

KAS
Special weather statement, May 23, 5:05 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
505 PM EDT Sat May 23 2020

KYZ117-232130-
Leslie-
505 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LESLIE COUNTY...

At 505 PM EDT, a strong thunderstorm was located over Mozelle, or 11
miles south of Hyden, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Big Fork, Causey, Chappell, Warbranch, Mozelle, Napier, Big Rock and
Asher.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3696 8347 3713 8333 3703 8318 3701 8318
      3700 8321 3700 8323 3699 8323 3691 8341
TIME...MOT...LOC 2105Z 225DEG 17KT 3700 8338

KAS
Special weather statement, May 23, 5:09 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT Sat May 23 2020

KYZ116-232145-
Clay-
509 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAY COUNTY...

At 509 PM EDT, a strong thunderstorm was located over Littleton, or
over Manchester, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manchester, Seth, Enline, Treadway, Wild Cat, Barcreek, Hima,
Chestnutburg, Herron, Spurlock, Peabody, Thomas, Hensley, Jacks
Creek, Bernice, Sextons Creek, Sacker Gap, Hector, Teges and Boho.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3716 8385 3735 8378 3723 8353 3720 8351
      3716 8356 3708 8375
TIME...MOT...LOC 2109Z 225DEG 16KT 3718 8374

KAS
Special weather statement, May 23, 5:20 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
520 PM EDT Sat May 23 2020

KYZ069-080-116-232145-
Jackson-Clay-Laurel-
520 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL...SOUTH CENTRAL
JACKSON AND WEST CENTRAL CLAY COUNTIES...

At 520 PM EDT, a strong thunderstorm was located over Atlanta, or
near London, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
London, Pittsburg, Langnau, Fogertown, Mcwhorter, Atlanta, Benge,
Deese, Victory, Green Hill, Moores Creek, Royrader, East Bernstadt,
Maplesville, Hare, Cornelius, Carmichael, Peoples, Sublimity City and
Crawford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3707 8406 3721 8419 3735 8401 3722 8388
TIME...MOT...LOC 2120Z 224DEG 13KT 3722 8404

KAS
Special weather statement, May 23, 5:24 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
524 PM EDT Sat May 23 2020

KYZ058-068-069-232200-
Jackson-Estill-Rockcastle-
524 PM EDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND NORTHEASTERN ROCKCASTLE COUNTIES...

At 523 PM EDT, a strong thunderstorm was located over Morrill, or 13
miles northwest of McKee, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boone, Morrill, Kings Station, Kerby Knob, Blackburn, Clover Bottom,
Hisel, Climax, Jinks, Winston, Disputanta, Alcorn, Shirley, Locust
Branch, Blanton Flats, Witt, Noland, Fainville, Alger and Combs.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3753 8430 3752 8430 3751 8427 3752 8420
      3756 8416 3757 8409 3765 8413 3767 8409
      3768 8410 3774 8410 3774 8408 3757 8394
      3743 8428 3753 8433
TIME...MOT...LOC 2123Z 238DEG 24KT 3755 8419

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:14 PM EDTSpecial Weather StatementJKLKnox46 min
May 23, 4:37 PM EDTSpecial Weather StatementJKLLaurel38 min
May 23, 5:05 PM EDTSpecial Weather StatementJKLLeslie25 min
May 23, 5:09 PM EDTSpecial Weather StatementJKLClay36 min
May 23, 5:13 PM EDTSevere Thunderstorm WarningJKLClay, Owsley47 min
May 23, 5:20 PM EDTSpecial Weather StatementJKLLaurel25 min
May 23, 5:24 PM EDTSpecial Weather StatementJKLEstill36 min
May 23, 6:03 PM EDTSpecial Weather StatementJKLOwsley27 min
May 23, 6:13 PM EDTSpecial Weather StatementJKLLetcher32 min
May 23, 6:28 PM EDTSpecial Weather StatementJKLBreathitt32 min
May 23, 7:02 PM EDTSpecial Weather StatementJKLBreathitt, Magoffin28 min
May 23, 7:29 PM EDTSpecial Weather StatementJKLFloyd, Magoffin16 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.